Alert archive / Florida / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 71, NWS Melbourne, FL

June 17, 2005Orange County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 17, 2005, 2:22 PM EDT for Orange County, Florida. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2005, 2:22 PM EDT (18:22 UTC)
Expired
Jun 17, 2005, 3:15 PM EDT
In force
53 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Orange County, FL

The radar

The Melbourne radar (KMLB), 69 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 6.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2005-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1521 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2005-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1521 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
826 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 171823
SVRMLB
FLC095-171915-
/O.NEW.KMLB.SV.W.0071.050617T1822Z-050617T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
222 PM EDT FRI JUN 17 2005

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ORANGE COUNTY IN EAST CENTRAL FLORIDA
  THIS INCLUDES THE CITIES OF...ORLANDO INTERNATIONAL AIRPORT...OAK
  RIDGE...LONE CABBAGE FISH CAMP...ORLANDO...CONWAY

* UNTIL 315 PM EDT

* AT 212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR SEA WORLD...OR ABOUT NEAR
  OAK RIDGE...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ORLANDO INTERNATIONAL AIRPORT AND CONWAY BY 230 PM EDT
  LAKE MARY JANE BY 255 PM EDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

LAT...LON 2851 8149 2834 8151 2834 8090 2850 8086

$$

SPRATT
1 follow-up statement
000 
WWUS52 KMLB 171850
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
247 PM EDT FRI JUN 17 2005

FLC095-171915-
/O.CON.KMLB.SV.W.0071.000000T0000Z-050617T1915Z/
ORANGE FL-
247 PM EDT FRI JUN 17 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 315 PM EDT FOR
SOUTHERN ORANGE COUNTY...

AT 238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER DOWNTOWN ORLANDO... 
MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL AFFECT AREAS BETWEEN AZALEA 
PARK...ORLANDO...AND ORLANDO INTERNATIONAL AIRPORT THROUGH 315 PM. 

IN ADDITION TO NICKEL SIZE HAIL AND DAMAGING WINDS...FREQUENT CLOUD 
TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

LAT...LON 2851 8149 2834 8151 2834 8090 2850 8086

$$

SPRATT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 9:59 AM EDT, 4 hours 23 minutes earlier.

Area forecast discussion, Jun 17, 9:59 AM EDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
959 AM EDT FRI JUN 17 2005

.DISCUSSION...

TAMPA AND CAPE MORNING UPPER AIR SOUNDINGS SHOW WEST-EAST FLOW
THROUGH THE WHOLE COLUMN. WEST COAST SEA BREEZE ENHANCED BY THE DEEP
WESTERLY FLOW WILL PUSH ACROSS THE PENINSULA AND DELAY THE ONSET OF
THE EAST COAST BREEZE...IF ANY..BEACHSIDE UNTIL MID/LATE AFTERNOON.

DRY MID LEVELS SHOULD LIMIT CONVECTIVE BUILDUP BUT CAN NOT RULE OUT
A FEW LIGHTNING STORMS AS CUMULUS THAT START DEVELOPING JUST INLAND
FROM THE COAST...START PUSHING EAST AND INTERACT WITH THE STRUGGLING
SEA BREEZE. EXPECT LOTS OF LIGHTNING AS TYPICAL WITH SEA BREEZE
BOUNDARY STORMS...MANY COULD BE CLOUD TO GROUND AND 2 INCH PER HOUR
DOWNPOURS. UPPER AIR PROFILES SHOWED POTENTIAL FOR ISOLATED STRONG
OUTFLOW WIND GUSTS AGAIN...ESPECIALLY ALONG THE COAST AS THE CELLS
APPROACH THE COASTLINE AND INTERACT WITH THE MARINE LAYER AND EAST
COAST SEA BREEZE.

&&

.MARINE...MAIN CONCERN FOR BOATERS WILL BE OFFSHORE MOVING
THUNDERSTORMS...MAINLY IN THE LATE AFTN AND EARLY EVE HOURS.
STORMS WILL CONTAIN FREQUENT CLOUD TO WATER LIGHTNING STRIKES AND
POOR VISIBILITIES IN HEAVY DOWNPOURS...ALSO THE POTENTIAL IS THERE
FOR LOCALLY STRONG WIND GUSTS OR A WATERSPOUT.

&&

.AVIATION...ISOLATED MVFR-IFR CONDITIONS ALONG THE COAST BEGINNING
MID-LATE AFTERNOON AS LIGHTNING STORMS START DEVELOPING. POTENTIAL
FOR STRONG STRAIGHT LINE WIND GUSTS FROM STRONGER STORM CELLS.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...WIMMER
LONG TERM....GLITTO
Hazardous weather outlook, Jun 17, 6:15 AM EDT, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
615 AM EDT FRI JUN 17 2005

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
172100-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
615 AM EDT FRI JUN 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT

...THUNDERSTORM IMPACT...
WESTERLY WINDS WILL USHER SLIGHTLY DRIER AIR ACROSS FLORIDA TODAY
WHICH WILL TEND TO LIMIT OVERALL THUNDERSTORM ACTIVITY THIS
AFTERNOON. THE WINDS WILL DELAY THE FORMATION OF THE EAST COAST
SEA BREEZE UNTIL MID AFTERNOON AND WILL KEEP IT PINNED OVER THE
COASTAL COUNTIES. ISOLATED STORMS WILL FORM OVER THE INTERIOR IN
THE EARLY AFTERNOON AND WILL MOVE EAST-SOUTHEAST AT 10 TO 15 MPH.
AS STORMS BEGIN TO INTERACT WITH THE SEA BREEZE BOUNDARY LATE THIS
AFTERNOON...STORM COVERAGE AND INTENSITY WILL INCREASE. FREQUENT
TO EXCESSIVE LIGHTNING STRIKES...LOCALLY STRONG DOWN BURSTS OF
WIND... AND ISOLATED WATERSPOUTS WILL BE POSSIBLE MAINLY NEAR THE
INTRACOASTAL WATERWAY AND OVER THE OPEN ATLANTIC.

LIGHTNING IS THE NUMBER ONE KILLER FROM SUMMER THUNDERSTORMS. SEEK
SHELTER IN AN ENCLOSED STURDY BUILDING OR HARDTOP VEHICLE IF
THREATENING WEATHER APPROACHES.

...FLOOD IMPACT...
A STRONGER STEERING FLOW AND DRIER AIR COMPARED TO THE LAST FEW
DAYS WILL LIMIT THE AMOUNT OF RAINFALL AND FLOODING POTENTIAL
OVER EAST CENTRAL FLORIDA. HOWEVER...LOCALLY HEAVY RAINFALL CAN BE
EXPECTED ALONG PORTIONS OF THE EAST COAST LATE THIS AFTERNOON
WHERE STORMS MAY PRODUCE BETWEEN ONE AND TWO INCHES OF RAIN
LOCALLY. SUCH HEAVY DOWN POURS...ESPECIALLY IN AREAS WHERE THE SOIL
HAS BEEN SATURATED FROM RECENT HEAVY RAIN...WILL AGGRAVATE ANY
ONGOING STANDING WATER PROBLEMS.

...MARINE THUNDERSTORM GUST IMPACT...
BOATERS ARE ADVISED THAT AFTERNOON THUNDERSTORMS WILL BE MOVING
OFF THE EAST COAST...ACROSS THE INTRACOASTAL AND NEAR SHORE
ATLANTIC WATERS. THE STORMS WILL HAVE THE POTENTIAL OF GENERATING
FREQUENT TO EXCESSIVE LIGHTNING STRIKES AND WIND GUSTS IN EXCESS
OF 35 KNOTS.

...WATERSPOUT IMPACT...
WITH THE EAST COAST SEABREEZE EXPECTED TO REMAIN EAST OF I-95...
AFTERNOON THUNDERSTORMS COULD INTENSIFY RAPIDLY AS THEY PUSH OVER
THE INTRACOASTAL WATERWAY AND INTO THE NEARSHORE ATLANTIC WATERS.
SUCH STORMS WILL HAVE THE POTENTIAL OF SPINNING UP A WATERSPOUT.

.DAYS TWO THROUGH SEVEN...
STORM COVERAGE WILL INCREASE SATURDAY AHEAD OF AN APPROACHING
UPPER DISTURBANCE. THE MODEL TREND IS TO BRING IN DRIER AIR EARLY
NEXT WEEK...WITH DEEP MOISTURE STAYING SOUTH AND EAST OF THE AREA.
DAILY THUNDERSTORM ACTIVITY WILL CONTINUE THROUGH THE UPCOMING
WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

BRAGAW

In the hours before

Special weather statement, Jun 17, 12:36 PM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1236 PM EDT FRI JUN 17 2005

FLZ046-147-171730-
NORTHERN BREVARD COUNTY-SEMINOLE-
1236 PM EDT FRI JUN 17 2005

...STRONG STORMS CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL
HAIL NORTHWESTERN BREVARD COUNTY...SOUTHEASTERN SEMINOLE COUNTY...

AT 1230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STORM CAPABLE OF PRODUCING FUNNEL CLOUDS...STRONG WINDS AND SMALL
HAIL OVER OVIEDO. AS THESE STORMS MOVE EAST AT 15 MPH THEY WILL BE
CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH AND SMALL HAIL FROM OVIEDO
TO LAKE HARNEY...SCOTTSMOOR...MIMS...TITUSVILLE AND NORTH MERRITT
ISLAND.

IF THESES STORMS STRENGTHEN FURTHER...A WARNING WILL BE ISSUED.

67
Special weather statement, Jun 17, 12:45 PM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1245 PM EDT FRI JUN 17 2005

FLZ045-171745-
ORANGE-
1245 PM EDT FRI JUN 17 2005

...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL
HAIL EAST CENTRAL ORANGE COUNTY...

AT 1236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER BITHLO...
MOVING EAST AT 15 MPH.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

67
Special weather statement, Jun 17, 1:19 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
119 PM EDT FRI JUN 17 2005

FLZ045-053-171800-
ORANGE-OSCEOLA-
119 PM EDT FRI JUN 17 2005

...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH OVER
SOUTH CENTRAL ORANGE COUNTY...NORTH CENTRAL OSCEOLA COUNTY...

AT 114 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS FROM LAKE MARY JANE TO
NARCOOSSEE...MOVING EAST AT 20 TO 25 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE HARMONY...AS WELL AS RURAL AREAS OF ORANGE AND OSCEOLA
COUNTIES EAST OF LAKE MARY JANE AND NARCOOSEE.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

SPRATT
Special weather statement, Jun 17, 1:39 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
139 PM EDT FRI JUN 17 2005

FLZ045-147-171815-
NORTHERN BREVARD COUNTY-ORANGE-
139 PM EDT FRI JUN 17 2005

...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH AND
SMALL HAIL WILL AFFECT EAST CENTRAL ORANGE COUNTY AND NORTHERN
BREVARD COUNTY...

AT 135 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS APPROACHING THE ORANGE
AND BREVARD COUNTY LINE...10 MILES NORTHWEST OF CANAVERAL
GROVES...MOVING EAST AT 20 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE CHRISTMAS...TITUSVILLE...SHARPES...PORT SAINT JOHN...AND
CANAVERAL GROVES.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

SPRATT

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:03 PM EDTSevere Thunderstorm WarningMLBIndian River, Saint Lucie42 min
Jun 16, 8:11 PM EDTSpecial Marine WarningMLB64 min
Jun 16, 8:45 PM EDTSpecial Marine WarningMLB60 min
Jun 17, 1:12 PM EDTSpecial Marine WarningMLB2 hr
Jun 17, 2:17 PM EDTSpecial Marine WarningMLB88 min
Jun 17, 2:39 PM EDTSevere Thunderstorm WarningMLBVolusia36 min

Nearby

Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.